Original article

Numerische Mathematik

, Volume 85, Issue 4, pp 553-577

First online:

The condition number of real Vandermonde, Krylov and positive definite Hankel matrices

  • Bernhard BeckermannAffiliated withLaboratoire d'Analyse Num\a'erique et d'Optimisation, UFR IEEA – M3, UST Lille, F-59655 Villeneuve d'Ascq CEDEX, France; e-mail: bbecker@ano.univ-lille1.fr

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


We show that the Euclidean condition number of any positive definite Hankel matrix of order \(n\geq 3\) may be bounded from below by \(\gamma^{n-1}/(16n)\) with \(\gamma=\exp(4 \cdot{\it Catalan}/\pi) \approx 3.210\), and that this bound may be improved at most by a factor \(8 \gamma n\). Similar estimates are given for the class of real Vandermonde matrices, the class of row-scaled real Vandermonde matrices, and the class of Krylov matrices with Hermitian argument. Improved bounds are derived for the case where the abscissae or eigenvalues are included in a given real interval. Our findings confirm that all such matrices – including for instance the famous Hilbert matrix – are ill-conditioned already for “moderate” order. As application, we describe implications of our results for the numerical condition of various tasks in Numerical Analysis such as polynomial and rational i nterpolation at real nodes, determination of real roots of polynomials, computation of coefficients of orthogonal polynomials, or the iterative solution of linear systems of equations.

Mathematics Subject Classification (1991):15A12, 65F35